Wisconsin, 2009

Cold in Wisconsin, January 24, 2009

January 24, 2009 · NWS MKX · 12 events in 12 counties and zones

What may be the last cold/wind chill event of the 2008-09 winter season affected South-Central and Southeast Wisconsin on January 24th. Fresh arctic air pushed in on west to northwest winds of 4 ro 13 knots (5 to 15 mph).

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

What may be the last cold/wind chill event of the 2008-09 winter season affected South-Central and Southeast Wisconsin on January 24th. Fresh arctic air pushed in on west to northwest winds of 4 ro 13 knots (5 to 15 mph). Minimum air temperature dropped to -9 in Baraboo (Sauk Co.), Mineral Point (Iowa Co.), and Monroe (Green Co.) to +2 at the Racine Airport (Racine Co.). Wind chill values dropped to within a couple points either side of -20. Synoptically, a cold front moved southeast through the Great Lakes Region while a large high pressure dropped southeast through the Northern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 24, 3:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 24, 3:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CST SAT JAN 24 2009

.SHORT TERM...
TODAY-
MARGINAL WIND CHILL EVENT THIS MORNING. EXPECT READINGS PERHAPS TO
-22F OVER NORTHWEST HALF OF CWA UNTIL ABOUT 8 OR 9 AM. DROPPED A
FEW EASTERN COUNTIES FROM THE ADVISORY AS IT WILL BE TOUGH TO GET
COLDER THAN -15F TOWARD LAKE MICHIGAN THIS MORNING.

COLD ADVECTION TO CONTINUE WITH WEST TO NORTHWEST WINDS AND
DESPITE FULL SUNSHINE...ONLY LOOKING TO GET BACK TO AROUND 10F
WITH 925 MB TEMPS ONLY AROUND -18C.

TONIGHT-
MUCH LIKE LAST COLD EVENT...SURFACE RIDGE STAYS TO THE SOUTH AND
IDEAL RADIATION CONTINUES DO NOT DEVELOP. OTHER NEGATIVE IS THAT HIGH
CLOUDS ON NORTHER EDGE OF SNOW EVENT FROM NEBRASKA INTO SOUTHERN
IOWA MOVE IN PRETTY QUICKLY THIS EVENING. SHOULD BE BELOW ZERO
AWAY FROM LAKE MICHIGAN BUT EXCESSIVE COLD NOT LIKELY...ESPECIALLY
TOWARD ILLINOIS BORDER.

WIND CHILL READINGS SHOULD BE IN THE 10 TO 20 BELOW ZERO
RANGE...SO ADVISORY WOULD BE MARGINAL AT BEST.

SUNDAY-
LOOKS LIKE CARBON COPY OF TODAY. RIDGE EXTENDS FRO NORTH DAKOTA
INTO NORTHERN ILLINOIS...WITH DEEP WEST NORTHWEST FLOW OVER
SOUTHERN WISCONSIN. PROBABLY A FEW DEGREES WARMER THAN TODAY BUT
THAT IS ABOUT IT.

MONDAY-
SPLIT FLOW BEGINS TO APPEAR WITH CONFLUENT AXIS FROM NORTHERN
PLAINS INTO GREAT LAKES. COULD BE MORE MID OR HIGH CLOUDS ACROSS
AREA BUT LOOKS DRY. PERHAPS ANOTHER COUPLE DEGREES WARMER DURING
THE DAY...BUT STILL ABOUT 10 DEGREES BELOW NORMAL.

.LONG TERM...
TUESDAY-
GFS STAYS WELL SOUTH WITH PRECIPITATION SHIELD WHILE 00Z ECMWF IS
BACK TO GRAZING SOUTHERN WISCONSIN WITH LIGHT SNOW. WILL LET DAY
SHIFT WORRY ABOUT THIS BUT EVEN ECMWF ORIENTATION OF SURFACE HIGH
SUGGESTS PRECIPITATION WOULD STAY SOUTH OF US.

WEDNESDAY-
STILL RATHER QUIET...BUT ENOUGH MODIFICATION TO PERHAPS ALLOW
TEMPERATURES TO CLIMB CLOSE TO NORMAL INTO THE 20S. SO STRING OF
BELOW FREEZING TEMPERATURES LOOKS SAFE AND SHOULD GO WELL INTO
4TH WEEK.

&&

.AVIATION...
EXPECT VFR CONDITIONS FOR THE TAF FORECAST PERIOD WITH
ONLY A BIT OF HIGH CLOUDINESS EXPECTED TONIGHT FROM JET STREAK
PASSING BY TO THE SOUTH.

&&

.MARINE...
BORDERLINE SMALL CRAFT ADVISORY AS LOW LEVEL COLD AIR
ADVECTION WANING THIS MORNING AND PRESSURE GRADIENT LOOSENING
SOMEWHAT. HOWEVER STEEP LAPSE RATES OVER THE NEARSHORE WATERS
PRODUCING WIND GUSTS OF 25 TO 30 KTS AT EDGE OF NEARSHORE WATERS AT
CRIB LOCATION EAST OF CHICAGO. HENCE WL CONTINUE ADVISORY THROUGH
15Z TO ACCOUNT FOR SLOWLY DIMINISHING WAVES AS WELL.  LATEST HI RES
MODIS IMAGERY FROM FRIDAY AFTERNOON CONTINUE TO SHOW NEARSHORE
WATERS MOSTLY ICE FREE BEYOND THE BREAKWATER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR WIZ046-047-
     051-052-056>058-062>064-067-068.

LM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR LMZ643>646.

&&

SHORT/LONG TERM...CRAVEN/02
AVIATION/MARINE...MBK/11
Hazardous weather outlook, Jan 24, 3:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CST SAT JAN 24 2009

WIZ046-047-051-052-056>060-062>072-250930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 AM CST SAT JAN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM CST THIS MORNING
ALONG AND WEST OF A LINE FROM SHEBOYGAN TO JUNEAU TO JEFFERSON AND
MONROE. WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO ARE EXPECTED
IN THIS AREA FOR A TIME THIS MORNING.

WIND CHILLS WILL FALL BACK TO BETWEEN 10 AND 20 DEGREES BELOW ZERO
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL READINGS BETWEEN 10 AND 20 DEGREES BELOW ZERO ARE
EXPECTED FOR A TIME SUNDAY MORNING...OTHERWISE THE THREAT FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-250930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
330 AM CST SAT JAN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Marquette

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Marquette forecast zone
Reported by
ASOS
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green Lake

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Green Lake forecast zone
Reported by
ASOS
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fond du Lac

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sauk

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Sauk forecast zone
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Cold/Wind Chill, Columbia

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Dodge forecast zone
Reported by
ASOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iowa

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dane

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lafayette

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rock

When
January 24, 6:00 AM CST to 10:00 AM CST
Where
Rock forecast zone
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152268, 152269, 152270, 152271, 152272, 152273, 152274, 152275, 152276, 152277, 152278, 152279.